Hi. First post here. I'm not sure I'm posting in the right place or not. My questions are about my adult stepson and his recent diagnosis of ADHD, prescription for Concerta, and other factors.
I'm going to try to be a brief as possible.
Back in June of this year, we started noticing some erratic behaviour from him (he works for us). He started being late for work often and would swear that he had 6 alarms set, but just couldn't wake up. He was often leaving work to "see his doctor". And sometimes he just seemed really out of it. We let it go at the beginning, but it just continued.
Anyway, as it worsened, he finally told us that he has gone on medication for ADHD (which we never knew he had - it wasn't diagnosed as a child), and all these trips to the Dr. are because they are adjusting his dosage, and (according to him) as soon as that is sorted out, all will be good.
Fast forward to several incidents where he shows up for work completely out of it. I mean, looking like a junkie, not making any sense, dropping things...a total disaster...and had to be removed from the workplace. At this point, I start to research Concerta, and find out that it is addictive and should not be prescribed to anyone with a history of drug abuse (he has) and also should not be combined with smoking marijuana (he does).
When he has these "episodes" he is totally not there. Can't think, has no motor control, is unsteady on his feet, and just needs to sleep. It's like he is completely wasted. After the last one, we convinced him to go to a different doctor, and his father went with him. He is scheduled for a full physical for next week, and a new evaluation.
So, I'm just wondering if anyone else had such dramatic and debilitating side effects with starting Concerta. On top of the extreme fatigue, he has crazy migraines, bad headaches, stomach pain, and confusion.
I should also add that he is on the maximum dosage of Concerta (72 mg) (and BTW, it seems really strange to me that he would be on the maximum dosage almost immediately after starting it) and does smoke marijuana. I'm terribly concerned about this combination, along with his history of drug abuse.
Sorry. I thought I would be able to be more brief, but apparently not! Any input/thoughts/experiences/advice would be so appreciated
There is never a brief answer when you discuss matters of the Heart , believe you me!
The dosage that you mentioned is VERY heavy "right off the bat" so I am not surprised that he is looking , acting and probably thinking like a zombie. Consider another Specialist if I were you.
Concerta is a Mind altering drug and needs to be treated and administered with care and respect. Couple that with sustance abuse (if you want to call it that), you were never going to see the direct benefits of this drug.
I have faught 'for and against' the use of Concerta and even though my Son (12 and on 54mg daily) is far more in control of mind body and actions, I still detest the drug.
Yes it is addictive BUT it does work if administered correctly without other chemicals interfering in the process.
I am no MD in any field of science but being a Parent of a child who has ADHD, i have researched the condition and subsequent treatment fairly thouroughly. Disturbed upbringing , I feel , can also contribute to the onset of ADHD (or symptoms therof)
My son lives with me and my Fiancee and doesnt enjoy a healthy consistent relationship with his Biological mother. I have been divorced for over 5 years now and he has lived in 2 different homes (mostly with me) during this period. He is now settled and is starting to enjoy his life.
Before ADHD was tagged and identified as a Medical issue, the children / adults that acted like hooligans and behaved poorly, were either 'knocked into line' or isolated as Mentally impaired. Now that there is treatment, we can at least help them.
Im sure that our children would rather NOT carry on the way they do. Forgetting the most simple of tasks, however basic and mundane, is frustrating for them and they suffer from extremely low self esteem.
The symptoms you mentioned - Stomach ache... is also common with my Son. I have read that he should take his Tablet ONLY on a full breakfast. He does and still suffers. Personally I feel that this could be because of anxiety, something which Im working to reduce.
Restlessness at night is also an issue , so I give him some herbal remedy which 'takes the edge' off.
Having said all of this, ADHD children / adults are always at a disadvantage if they dont receive the correct treatment. However, i will confess that I work with a Multi millionaire and absolute genius, who has CHRONIC ADHD (and admittedly as well) and doesnt touch any tablets. Concerta DOES inhibit Natural flair and ability and produces more of a calm and calculated result.
I would like to share knowledge and advice with you as i firmly believe that we need to help our loved ones and do the very best for them.